Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 261, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 28, 1998, 9:29 PM CDT for Barton County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 28, 1998, 9:29 PM CDT (02:29 UTC)
- Expired
- Sep 28, 1998, 10:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Barton County, KS
The radar
The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 28, 6:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 595 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2834 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 290232 RRA
SVRICT
KSC009-290330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
929 PM CDT MON SEP 28 1998
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BARTON COUNTY IN CENTRAL KANSAS
* UNTIL 1030 PM CDT
* AT 929 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES NORTHWEST OF PAWNEE ROCK...OR ABOUT 14
MILES WEST OF GREAT BEND...MOVING SOUTHEAST AT 20 MILES PER HOUR.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
GREAT BEND
ELLINWOOD
PAWNEE ROCK
HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WICHITA.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 4:04 PM CDT, 5 hours 25 minutes earlier.
Area forecast discussion, Sep 28, 4:04 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 404 PM CDT MON SEP 28 1998 SHORT TERM: ALTHOUGH CAPES ARE RELATIVELY HIGH ACROSS THE AREA AGAIN THIS AFTN...THERES EVEN LESS LOW LEVEL CONVERGENCE THAN YESTERDAY. THINKING HERE IS THAT BEST CHC FOR TSRA WILL BE UP ACROSS NE KS WITH CONVECTION DRIFTING SE INTO MO. NRN KS SHOULD BE UNDER THE RR OF A SMALL JET MOVING ACROSS NE AND SRN IA/NRN MO OVERNIGHT. 19Z SFC MAP ALSO SHOWS A LITTLE CONVERGENCE OVER SW KS...WITH SATELLITE SHOWING CU DEVELOPING RAPIDLY ACROSS THE EXTREME SW CORNER OF THE STATE...AS WELL AS IN CEN NEBRASKA. WILL GO AHEAD AND KEEP A SMALL POP IN THE FCST MAINLY FOR THIS EVENING IN SC KS AND FOR MAINLY LATE TONIGHT IN SE KS WITH DEBRIS FROM NE KS POSSIBLY MOVING INTO THE AREA. LONG TERM: MODELS CONTINUE TO BE FAIRLY GOOD AGREEMENT THROUGH THE ENTIRE PERIOD. TUESDAY TROF CURRENTLY WORKING ACROSS NEBRASKA SHOULD GET HUNG UP OVER NE/KS BORDER ON TUESDAY WITH A REINFORCING COLD FRONT MOVING IN ON WED. NEXT CHC OF RAIN APPEARS TO TUESDAY NIGHT AS A S/W BREAKS AWAY FROM THE CUT-OFF LOW IN THE SW AND MOVES OVER THE REGION. MODELS INDICATE THAT THE LLJ WILL ALSO BE A LITTLE STRONGER AND NOSING UP INTO NRN KS AND INTO THE TROF HUNG UP ACROSS THE NRN BORDER. WEDNESDAY FRONT BEGINS TO PUSH THROUGH THE STATE AND MODELS ARE INDICATING THAT SOME GOOD ISENTROPIC LIFT CAN BE EXPECTED. CUT OFF LOW BEGINS TO MOVE OUT INTO THE PLAINS THURSDAY AND FRIDAY. COLD POOL ASSOCIATED WITH IT MAY HELP IN SCT TSRA DEVELOPMENT SO WILL KEEP TS IN THE FCST. SATURDAY THE MODELS BEGIN TO DIVERGE ATTM TEND TO LEAN TOWARDS A MORE NRN TRACK OF THE UPPER LOW SIMILAR TO THE NOGAPS. AS FOR TEMPS...LEANED CLOSER TO FWC NUMBERS AND THINK THAT THE FMR MAY STILL BE ON THE COOL SIDE LATER IN THE WEEK. NOONAN FCSTID = 15 ICT 67 93 69 89 / 20 10 30 40 HUT 65 92 68 88 / 20 10 30 40 EWK 65 92 68 88 / 20 10 30 40 EQA 66 93 69 88 / 20 10 30 40 WLD 67 93 69 89 / 20 10 30 40 RSL 61 91 63 83 / 20 10 40 50 GBD 63 91 65 83 / 20 10 40 50 SLN 65 90 63 83 / 20 10 40 50 MPR 65 91 65 85 / 20 10 40 50 CFV 67 91 70 88 / 20 10 30 40 CNU 66 90 68 87 / 20 10 30 40 K88 66 90 68 86 / 20 10 30 40 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 2:52 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 38 min |
| Sep 29, 3:22 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 53 min |
| Sep 29, 6:02 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.